Skip to content

Neuroleptic stand up

25/01/2020

When they gave my girlfriend antipsychotics she stopped seeing me.
Turns out I’m one of her symptoms.

From → unclassified

7 Comments
  1. Also, most people only see psychiatrists because they’re mentally ill. So the evidence for psychiatrists is shaky.

    Liked by 2 people

  2. Psychiatrists could be figments of the imagination. My husband has been waiting five years to see one on the NHS. If he doesn’t see one, maybe he doesn’t actually need to see one.

    Liked by 1 person

    • It’s also possible the NHS is a figment of your imagination. From what I’m hearing the evidence for that has been growing lately.

      More seriously though, the evidence for the addictive nature of psychiatric drugs has also been growing lately, as has the evidence that doctors generally frame the withdrawal symptoms as a relapse of the illness used to justify the prescription. And the evidence antipsychotics cause irreversible brain damage and, over the medium to long term, reduce the chances of recovery has been overwhelming for well over a decade now. There’s probably a case for their use during mental health crises – though there’s likely less harmful sedatives that would be equally effective – but once you’re started on them the medical profession will try to keep you on them for life.

      I hope your husband considers that before filling any scripts his imaginary shrink eventually writes for him.

      Oh, and if you or anyone you know is considering coming off psychiatric drugs I should emphasise that it needs to be done gradually and with as much medical and personal support as you can find. By ‘gradual’ I’m talking months or longer in the case of antidepressants and definitely not the 3-4 weeks that’s still being recommended by many medical people in the face of extensive evidence to the contrary. Benzos are probably even worse than that.

      https://psycheducation.org/antidepressants-in-bipolar-disorder-the-controversies/antidepressant-withdrawal-can-last-months/

      If you’re looking for a UK psychiatrist who can help with withdrawal drop me a line. I’m in contact with several and can probably hook you up. Here’s a good place to start looking.
      http://cepuk.org/

      Liked by 1 person

      • Thanks for the info Cabrogal. It’s much appreciated. My husband has a condition called Dercum’s Disease. It’s only fully developed in him physically in the last seven years. (although he’s had the lipomas since childhood, the pain in them is recent) He’s on oral morphine, fentanyl patches, anti-depressants for pain, mertazapine, and a host of other meds. I’m hoping one day, he will come off them. He’s reduced doses of some, stopped others, tried new ones. It just feels like a never ending loop, a cycle that can’t be broken. Once you’re on them…The cure is worse than the illness sometimes. Except it’s not a cure.

        Like

        • I don’t want to seem dogmatic about this – different people respond differently to the same meds and the mechanisms of response may also be different – but in my experience long term use of meds that mess with (or mimic) your neurotransmitters puts you on a hiding to nowhere.

          Antipsychotics are actually toxic and cause brain damage directly, but the problem with most of the others is that they try to ‘adjust’ systems that are extremely homeostatic and/or allostatic (i.e. the body has loads of evolved mechanisms for bringing them back to their previous levels of effect).

          In the case of opioids we’re talking the body’s endorphin mediated pain response. The more you use them the less effect they have because your body manufactures less endorphins, it closes down receptor sites, it speeds up the metabolism and elimination of the substance, etc. So basically you have to keep increasing the dose – with increasing side-effects such as constipation, resistance to anaesthesia, reduced healing rates, etc – to get the same effect. Eventually you’re taking all your body (or prescribing authorities) can stand just to feel the same way you did before you started using them. And withdrawal isn’t fun.

          That said, I do use neurotransmitter modifying substances (mostly just cannabis and coffee these days) to get me through particular difficulties (or just for fun) but avoid taking them for long without drying out. That way when I need them again they’ll hopefully still have an effect. Obviously you need to be able to find the time and resources to manage the withdrawals.

          So, for example, using coffee as a kickstarter can help when I’m under increased workload – especially early in the day – but then I need to find a week or so when I’m not facing a heavy workload to manage my withdrawal. That isn’t always easy.

          And for potentially lethal drugs, such as opioids, the sudden reduction in tolerance following even partial withdrawal can have very serious consequences the next time you use, so restarting needs to be done carefully.

          At least the fentanyl patches are somewhat targeted at the lipoma sites (I’m presuming). That will slow the development of systemic tolerance to opioids. If I was him I’d want to talk to a pain relief specialist about whether the oral morphine will likely degrade the effectiveness of the fentanyl in the medium to long term.

          Best of luck with it. Dercum’s disease sounds fucking awful to me and from what I can see the medical profession knows next to nothing about it. If I was him I’d probably be self-experimenting with different treatments (including street drugs) and looking for a doctor who could advise and assist if I fuck up. But I’m pretty irresponsible that way. I’m also very lucky (so far).

          Liked by 1 person

        • Thank you Cabrogal. I read this out to him and he he said you were spot on with everything you say. A lot of the doctors he’s seen have been stumped and he has given them pages of research he’s done off his own bat, which they’ve been grateful for. Even though the pain has got worse over time, he’s always looking for whys and wherefores, answers, alternatives and ways of dealing with the pain. Yes, the doctors have wanted to increase the doses of both the oral morphine and fentanyl and others, but he has declined the offer, thankfully. I do see more of a positive response with the patches which are changed every three days. I’ve heard bad things about the oral morphine and I have a hard time keeping up with the temporary ‘Speedy Gonzales’ episodes that punctuate his down times. Funnily enough, because of this conversation we are having here, I asked him, ‘Do you see yourself ever being able to come off these meds?’ and he said that was the wrong question and I said ‘So what’s the right question?’ and he said ‘Do you see yourself managing the pain in the future?’ The fentanyl patches are just applied on the torso, a general pain relief, not targeted to the lipomas, and he’s had about forty or so, out of four hundred, surgically removed but they just grow back eventually. His younger brother has it and his cousin has the lipomas but not the pain. And oh, don’t talk to me about constipation! Oh boy! He never had it before the meds and then guess what they prescribe? I’m sure you know. Lactoluse. Every side effect from a medication leads to another medication. Conspiracy? Surely not. I’m glad cannibas and coffee help you ( I have four or five cups when I wake up, coffee I mean, not cannibis. I’m glad that you are able to find a way to manage withdrawal and keep a balance and system that works for you.

          Like

        • I keep spelling cannabis wrong. Spelt it right that time…maybe.

          Like

Over to you

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: